I’ve no occasion to return to my audiologist - the guy who explained what my vestibular loss meant. But I do recall him telling me that if the dizziness is not controlled, my inner ear could suffer more damage.
My neurologist, who specializes in migraines, says that the dizziness, if not controlled, will provoke more migraine…but did he also state that dizziness unchecked could cause dizziness?
Anyhow - this enquiring mind wants to know what y’all’ve heard.
I had a Labyrinthectomy (removal of the inner ear) of my R ear on 8/30/07. Generally there is a good rehabilitation within 3-6 months unless there are other circumstances occuring. MAV happens to be other circumstances, I guess! In any case, I have been told that if I can get the migraines until control, my brain should continue the process of compensation and I should be able to improve my balance and be able to walk again. That would be GREAT!!
PS: I say this with my fingers crossed, but I feel like I am starting to get better. It is tenuous, but I think the Topamax may be helping :?:
That is great news that you feel you are making some progress! How long did it take you to see some results with topamax?
I would have to look at my notes with Dr Hain or even here on the forum, but I think it’s been about 6-7 months since I started Topamax and 5 months since I have been at my current 200 mg dose. At my last appointment Dr Hain said that some people go as high as 400 mg on Topamax but he knows I am leery of cognitive side effects. So, if I am truly getting better, there will be no reason to increase the dose.
It seems to mee that I am also very sensitive to dosing of Effexor/Pristiq. One dose helps but if the try to increase it a bit too much I crash. That happened the summer of 2008 & I have not yet regained the function I had at that time. So it seems like its a very delicate balance between Topamax and Effexor/Pristiq. Propranolol & Atacand also play a part but my BP/pulse is controlled and stable so we don’t fool with those. The ultimate goal is for me to function with these preventative meds and not need the abortives.
Perhaps more info than you asked for?? :roll:
The more info the better! I am actually wondering if you remember at what point (which month) you started to notice the topamax possibly making a difference or are you just noticing it now after 6 months?
Thanks a bunch!
About a month ago I started to feel a bit better. I am talking baby steps. I still get 60 migraines a month. I don’t count the fact that I wake up with a non-migraine HA everyday. But about a month ago, I had 4-5 days that I didn’t wake up with a HA. Also, my daytime migraines decreased in intensity from 5-6/10 to 4-5/10. Nightime HAs are still often 8-9/10, often with neurological symptoms.
I had increased Effexor because Topamax often decreases the effects of Topamax and I am having family stresses with my mom being sick. I tolerated that pretty well although I was scared because of my previous crash when I increased Effexor. Then about 2 weeks ago I switched to Pristiq (I talked to Dr Hain about it) on a strictly trial basis; just because I am going broke with all these meds. The first week was rough but I am better this week, so I am starting to feel a tiny bit optimistic again.
Actually my BIG news: about 3 weeks ago I actually went to an evening work meeting. Is that a big deal to anyone else???
I am sick every night. If I go out at night I am inevitably vomiting by 7 pm, can not talk, can not move my body (especially my legs) and often have R arm tremors. In order to prepare for this meeting, I left work early, took a 2 1/2 nap, took Migranal prophylactically and took the next day off work. I did not do this on my own. I do not take extra meds without consulting my doctors. But the meeting was a succcess! I did not vomit on anyone and my brain still worked when I left! I left the meeting a little early, but so what?
I guess I am talkative today. But that was a big deal to me. I was asked to take a leadership role in that meeting. I had not been out at night for 3 years-socially or for work. My husband was very leery about me going at all and stayed in the waiting room in case he needed to rush me home.
So, baby steps of success. I hope they continue.
To answer your question succinctly :oops: , I started feeling slightly better after being at 200 mg Topamax for 5 months.
Thank you…lol… I just wanted to clarify:-) I am just hiting the one month mark tomorrow and wil be starting 37.5 mg and just wanted to make sure there was still some hope for me with this med as I feel no relief yet!
Good luck! I wish you the best! As with everyone here, it’s up & down, but I am keeping my fingers crossed that I am truly getting better. I hope this is the medication for you too!
so glad to hear that you’ve seen some success. I wish you all the best. keep us posted.
Yes…but does anyone have an answer to my original question? The first on in this thread?
the neurotologist who I was seeing originally thought I might have bilateral endolymphatic hydrops. I would get horrible migraines that would increase my MAV symptoms greatly for weeks/months. At that time the dr. told me that it was understood there was a relation between migraines and the inner ear issue, (speaking of my hydrops at that time), but the relation was not fully/clearly understood by the medical profession. He did say if I couldn’t get my migraines under control there would be little chance I would get my MAV symptoms resolved…
for whatever that’s worth!